The Vestibular Migraine Community
Please read our welcome post!

Amitriptyline Help


Hey everyone. So the past couple days been feeling a little more dizzy and a little less alert. I am taking 60mg amitriptyline but have the option to go higher. Any advice on this? If I go higher will I feel better but then my body will get used to it again? I’m really wondering how people feel better long term. Some days I feel brighter again but days like today feeling pretty low.


You are going to need to experiment. There’s an optimal window below and above which you will feel less good. Breakthrough symptoms are going to happen at whatever dose. Only time will reduce those: I feel way better these days than I did a year ago but my dose has not changed. You have to accept an amount of residual remaining symptoms that will wax and wane. You can go up and back down again in two days no issue. Try it.

Bear in mind that the lower your steady dose the easier it will be to give it up one day when you are better and the less side effects you will suffer in the meantime.


Yea but Ive been feeling less good so it doesn’t seem like the usual wax and wane of the symptoms. It just kinda feels like it’s not workong anymore or something is going on in my brain. Also my right side of my ear feels kinda weird or like full-ish. But I am gonna experiment but I am just wondering if there is something that I can just take and feel good for a steady amount of time…


I get a similar pressure feeling in my left ear. I still get it. Sometimes it’s an intermittent sharp pain.


Do you even think I have MAV? I havnt had a headache in a while since being on amitriptyline. The main thing I suffer from is the constant vertigo and depression that it comes with. I upped my dosage last night but unfortunately you feeling really bizarre and out of out. Kinda feeling like how I used to before I started the medicine. Not sure what my next step is. Feels like I’m drowning.


I just started Amitryptaline as well. I have the same feeling you do and that weird fullness feeling in my left ear (I was told it was 30% weaker in that ear so it could explain why it’s that side) and it is also a side effect of this drug causing waxing and waning of hearing on that side. Meclizine helps tremendously with the dizziness, so far this drug has helped a lot with the anxiety aspect and general depressed feelings of being diagnosed with this disease.

If you have any more questions I’m glad to help out. We are in this together and just know if one thing works for someone it may not work for you. There IS light at the end of the tunnel, there is hope. You’ve got this!


Who told you that?! Sounds more like a variable level of pressure in the ear. That’s not a side effect of the drug that’s part of the underlying condition you are dealing with. Perhaps your condition escalated slightly after you started taking the drug which made you associate it with taking the drug?

I get variable tinnitus (and that probably translates to fluctuating hearing loss but its hard to detect). I got this way before starting Ami.


Actually it can cause hearing loss. Amitryptline is a heavy drug, it’s one of the oldest tricyclics out there and has MANY side effects good and bad. Here’s a link to side effects that CAN be caused by this drug:

My neurologist told me it can happen and says that the main effect of this drug has better benefits outweighing the bad side effects. I’ve seen many doctors and they’ve all said similar things.

These drugs take hold on many inhibitors and neurotransmitters therefore many things can happen, physical and non-physical. I hope this helps clear things up! @turnitaround


Don’t buy it, that list is built from people reporting symptoms whilst on the drug. Of course people with ear trouble have hearing loss symptoms, the very same people who take Amitriptyline to help with symptoms, but that doesn’t mean its causing the symptoms. There is no way a neurologist (especially in the UK) would prescribe Ami if they thought it would do you harm. All this is just confirmation bias and unfortunate timing.

This is a similar issue that vexes with MAV - people have migraine as a symptom so some assume its caused by migraine! Barmy! We don’t have 24/7 migraines! lol!